GLP-1 Medications and Your Skin: Side Effects, Hair Loss and 'Ozempic Face'
Skin-related effects of GLP-1 medicines like semaglutide and tirzepatide: hair loss, skin sensitivity (dysesthesia), injection site reactions, allergic reactions and facial volume loss, from FDA labels.
GLP-1 medicines such as semaglutide (Wegovy, Ozempic) and tirzepatide (Zepbound, Mounjaro) can affect skin and hair, mostly through rapid weight loss. The short answer: their FDA labels list hair loss among common side effects, the Wegovy label lists dysesthesia (abnormal skin sensations such as tingling or sensitivity), injection site reactions occur, and serious allergic reactions are rare. "Ozempic face" refers to facial volume loss from weight loss, not a direct drug effect. Talk to your prescriber about any new skin symptoms.
What the labels say
- Wegovy (semaglutide): the label lists dysesthesia and hair loss among the most common adverse reactions, and warns that anaphylaxis and angioedema have been reported after approval (Wegovy label, DailyMed).
- Zepbound (tirzepatide): the label lists injection site reactions, hypersensitivity reactions and hair loss among the most common adverse reactions, reports dysesthesia more often than with placebo in trials, and warns about serious hypersensitivity reactions (Zepbound label, DailyMed).
Common skin and hair effects
| Effect | What it is | What to do |
|---|---|---|
| Hair loss | Often shedding related to rapid weight loss | Usually temporary; ensure adequate protein; talk to your doctor |
| Dysesthesia | Skin tingling, burning or sensitivity | Tell your prescriber |
| Injection site reactions | Redness, itching at the site | Rotate injection sites as the label directs |
| Rash or hives | Possible allergy | Seek prompt care for swelling of face, lips or throat |
| Facial volume loss | Fat loss in the face | Discuss cosmetic options if bothered |
"Ozempic face"
A 2026 review describes facial changes after medical weight loss including deflation of superficial fat, loss of deep support, bone resorption and increased laxity, and proposes collagen stimulation plus targeted hyaluronic acid filler (Frank et al., Dermatol Surg, 2026). These changes are similar to those after weight loss from other causes.
Protecting your skin during weight loss
- Lose weight at the pace your doctor recommends.
- Eat enough protein.
- Moisturize and use daily sunscreen (AAD: sunscreen FAQs).
- Consider a retinoid for skin quality (Weiss et al., JAMA, 1988).
- Discuss fillers or tightening if volume loss bothers you, considering FDA safety notes on fillers (FDA: dermal fillers).
Loose skin
Mild laxity may improve over time or with tightening devices; significant loose skin after large weight loss often needs surgery.
Frequently asked questions
Does Ozempic cause hair loss? Hair loss is listed in GLP-1 weight-loss labels and is often linked to rapid weight loss.
Why does my skin hurt on GLP-1? Dysesthesia is a listed side effect; tell your prescriber.
Is Ozempic face permanent? Volume loss persists unless weight returns or it's treated cosmetically.
This article is for educational purposes only and is not medical advice. Talk to a board-certified dermatologist about your situation.
Sources
- Wegovy prescribing information. DailyMed
- Zepbound prescribing information. DailyMed
- Frank K et al. GLP-1-induced weight loss and the face. Dermatol Surg. 2026. PubMed
- Weiss JS et al. Topical tretinoin improves photoaged skin. JAMA. 1988. PubMed
- US FDA. Dermal fillers
- American Academy of Dermatology. Sunscreen FAQs